Alabama, 2010

Heat in Alabama, August 1 to 28, 2010

August 1 to 28, 2010 · NWS BMX · 4 events in 4 counties and zones

An abnormally hot conditions occurred across Central Alabama during the month as the result of a strong ridge encompassing much of the eastern united States.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$375,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An abnormally hot conditions occurred across Central Alabama during the month as the result of a strong ridge encompassing much of the eastern united States.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 10:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 31, 10:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 PM CDT SAT JUL 31 2010

.UPDATE...FOR AVIATION DISCUSSION.

&&

.DISCUSSION...

THE FEW SHOWERS AND THUNDERSTORMS THAT MANAGED TO DEVELOP THIS
AFTERNOON AND EVENING ARE COMING TO AN END ACROSS MOST OF THE
AREA. OUTFLOW INTERACTION IS ALLOWING FOR A ISOLATED TO SCATTERED
DEVELOPMENT TO CONTINUE IN SOUTHEAST ALABAMA WITH ALL OTHER AREAS
UNDER MOSTLY CLEAR SKIES. VERY SMALL CHANCE FOR PRECIP OVERNIGHT
SO WILL ADJUST THE WORDING OR REMOVE IT ALTOGETHER. TEMPS LOOK
ALRIGHT WITH LOWS IN THE 70S. UPDATES ARE OUT.

&&

.AVIATION...00Z TAF DISCUSSION.

NOT EXPECTING MANY AVIATION CONCERNS THROUGH THE PERIOD..OUTSIDE OF
SOME MINIMAL HAZE/FOG AT EET...TCL...ANB...AND TOI THROUGH PORTIONS
OF THE OVERNIGHT AND EARLY MORNING HOURS.  MOST OF THE GUIDANCE AND
PERSISTENCE WOULD INDICATE ONLY MARGINAL MVFR VISIBILITIES WOULD BE
IN ORDER.  TOMORROW EXPECTING MORE ISOLATED CONVECTIVE AFTERNOON AND
EVENING THUNDERSTORM DEVELOPMENT...MAINLY ACROSS THE EAST...SO HAVE
ADDED VCTS AT ANB AND JUST CB AT BHM...EET...MGM...AND TOI FOR JUST
MINIMAL PROBABILITIES.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR THE FOLLOWING COUNTIES:
AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...CALHOUN...
CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...
LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...MONTGOMERY...
PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...SHELBY...ST.
CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...
WINSTON.

&&

88/17
Hazardous weather outlook, Jul 31, 7:07 PM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
807 PM CDT SAT JUL 31 2010

ALZ011>015-017>050-020107-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
807 PM CDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HOT CONDITIONS WILL CONTINUE THROUGH NEXT WEEK. AT THIS TIME...A
HEAT ADVISORY HAS BEEN EXTENDED UNTIL MONDAY EVENING AND MAY NEED TO
BE EXTENDED EVEN FURTHER. THE HEAT INDICES WILL BE IN THE 105 TO 112
DEGREE RANGE IN MANY LOCATIONS. LOW TEMPERATURES WILL BE MILD AND
GENERALLY NEAR 75 DEGREES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Jefferson

When
August 1, 12:00 AM CST to August 24, 12:00 AM CST
Where
Jefferson forecast zone
Crop damage
$100,000
Reported by
Official NWS Observations
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Birmingham set a record 50 consecutive days above 90 degrees on the 23rd of August. The average temperature during the three months of June, July and August was also a record at 83.7 degrees. The maximum heat index was 111 degrees on the fourth day of the month.

Heat, Montgomery

When
August 1, 12:00 AM CST to August 28, 12:00 AM CST
Where
Montgomery forecast zone
Crop damage
$150,000
Reported by
Official NWS Observations
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Montgomery set a record 56 consecutive days above 90 degrees on the 28th of August. The monthly temperature during the three months of June, July and August was also a record at 84.2 degrees. The maximum heat index was 111 degrees on the second day of the month.

Heat, Tuscaloosa

When
August 1, 12:00 AM CST to August 18, 12:00 AM CST
Where
Tuscaloosa forecast zone
Crop damage
$125,000
Reported by
Official NWS Observations
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Tuscaloosa logged 46 consecutive days above 90 degrees ending on the 18th of August, the second longest streak on record. The average monthly temperature during the three months of June, July and August was a record at 84.0 degrees. The maximum heat index was 116 degrees on the third day of the month.

Heat, Calhoun

When
August 1, 12:00 AM CST to August 13, 12:00 AM CST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Anniston logged 27 consecutive days above 90 degrees ending on the 13th of August, the sixth longest streak on record. The average temperature during the three months of June, July and August was a record at 82.3 degrees. The maximum heat index was 111 degrees on the fourth day of the month.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256622, 256623, 256625, 256626.